Proton pump inhibitors (PPIs), as a class, have been a very popular medication choice for the treatment of acid-related gastrointestinal disorders, including peptic ulcer and gastro-oesophageal reflux disease (GORD). In the 2014 financial year, three of the top ten items dispensed on the Pharmaceutical Benefits Scheme were PPIs. These medications are extremely potent suppressors of gastric acid; they also have a favourable safety profile overall. However, as PPIs have become more widely used, both with and without a prescription, concerns have emerged regarding their potential for serious side effects. Elderly patients may have a higher risk of adverse reactions due to their specific physiology and comorbidities.

One potential adverse effect that has received increasing attention is osteoporotic fractures. Several observational studies have shown an association between long-term PPI use and increased risk of fractures of both the hip and vertebrae. This effect is particularly pronounced in those who have used PPIs for more than one year. A proposed mechanism for the increased risk of fractures is a decrease in calcium absorption in the hypochlorhydric stomach. A meta-analysis of these studies suggests that PPIs are associated with a 29% increased risk of fracture, including a 31% increased risk of hip fracture and a 54% increased risk of vertebral fracture. Unfortunately, this analysis only included observational studies as randomised controlled studies had not been performed. The investigators also failed to establish a relationship between PPI use and loss of bone mineral density. Despite the uncertainty of the risk and the inconclusive nature of the data, the U.S. Food and Drug Administration (FDA) issued a safety announcement concerning the possible link between PPI use and increased risk of fractures of the hip, wrist, and spine. The FDA advises health care professionals to use the lowest effective dose for the shortest duration possible and only for appropriate indications. Patients with existing risk factors for fractures and osteoporosis should be monitored closely and consider calcium and vitamin D supplementation. Existing risk factors include advanced age and concomitant use of medications such as corticosteroids and hormone replacement therapy.

Sustained reduction of gastric acidity may also diminish defence barriers against enteric and oropharyngeal bacteria, thereby increasing the risk of infection. Particular attention has been paid to Clostridium difficile and community-acquired pneumonia (CAP) as these infections are associated with higher rates of morbidity and mortality in the elderly. Studies have demonstrated a two-fold increase in the risk of antibiotic-associated C. difficile colitis amongst patients taking PPIs. Multiple studies have also demonstrated a strong positive correlation between dose and colitis risk. The same dose-response effect is also demonstrated in the relationship between CAP and PPI use. The increased risk of CAP is particularly significant with high doses and within the first 30 days after initiating therapy with a PPI. This is substantiated by a recent meta-analysis of nine case-controlled and cohort studies. Interestingly, there was no significant association between CAP and use of PPIs beyond 180 days.

Older patient populations may experience more medication interactions due to the increased incidence of polypharmacy in this group. Although PPIs have few significant medication interactions, observational studies have highlighted an interaction between clopidogrel and PPIs. In November 2009, the FDA released a safety announcement advising against the concurrent use of clopidogrel with omeprazole or esomeprazole. These PPIs are potent inhibitors of the cytochrome P450 system, CYP2C19 in particular. This enzyme is responsible for the conversion of clopidogrel to its active metabolite; inhibition of which may result in a 40% reduction in exposure to the active metabolite. The net effect of this is an estimated 14% reduction in the anti-platelet activity of clopidogrel, although the clinical relevance of this remains unclear. A meta-analysis including over 93,000 patients found no statistically significant association between PPI use and overall mortality. However, data relating to the interaction was conflicting. In light of these findings, the decision to avoid co-administration of PPIs and clopidogrel should be carefully weighed against the real danger of gastrointestinal bleeding.

Elderly patients are more prone to suffer from the above-mentioned adverse effects as they already carry higher risks of hip fractures, have reduced resistance to infections, and are often on multiple medications. This makes balancing the risks and benefits of PPIs a challenge for prescribers. Although the clinical significance of these effects is still unclear, careful consideration should be given to patients who require prolonged or high-dose PPI therapy (severe oesophagitis or complicated gastrointestinal disease). A good strategy is to use the lowest effective dose of PPI and only for appropriate clinical indications. For patients with newly diagnosed dyspepsia or GORD, treatment should be withdrawn or stepped down after a successful initial course of four to eight weeks. Patients with uncomplicated GORD may treat symptom flare-ups with intermittent ‘as needed’ doses of PPIs. This strategy may help to minimise adverse effects while still achieving clinical benefit.

References:

  1. Eom CS, Park SM, Myung SK, Yun JM, Ahn JS. Use of acid-suppressive drugs and risk of fracture: a meta-analysis of observational studies. Ann Fam Med. 2011; 9(3): 257-67.
  2. Giuliano C, Wilhelm SM, Kale-Pradhan PB. Are proton pump inhibitors associated with the development of community-acquired pneumonia? A meta-analysis. Expert Rev Clin Pharmacol. 2012; 5(3): 337-44.
  3. Kwok CS, Loke YK. Meta-analysis: the effects of proton pump inhibitors on cardiovascular events and mortality in patients receiving clopidogrel. Aliment Pharmacol Ther. 2010; 31(8): 810-23.
  4. NPS MedicineWise. PPIs in older people – do you know the risks? Strawberry Hills: National Prescribing Service; 2014.
  5. Proton Pump Inhibitors. In: Gastrointestinal Expert Group. Therapeutic Guidelines: Gastrointestinal Version 5, 2011. Accessed August 2014.
  6. Rossi S, editor. Australian Medicines Handbook 2014. Adelaide: Australian Medicines Handbook Pty Ltd; 2014.
  7. Scholl S, Dellon ES, Shaheen NJ. Treatment of GERD and proton pump inhibitor use in the elderly: practical approaches and frequently asked questions. Am J Gastroenterol. 2011; 106(3): 386-92.
  8. U.S. Department of Health & Human Services. FDA Drug safety communication: possible increased risk of fractures of the hip, wrist, and spine with the use of proton pump inhibitors. Silver Spring: Food and Drug Administration; 2010.
  9. U.S. Department of Health & Human Services. Information for healthcare professionals: update to the labeling of clopidogrel bisulfate (marketed as Plavix) to alert healthcare professionals about a drug interaction with omeprazole. Silver Spring: Food and Drug Administration; 2009.

Subscribe Knowledge Centre Updates

Enter your details to receive Knowledge Centre updates